Join Our Mailing List
Breast cancer treatments may reduce hormone levels, affecting sexuality and fertility. Breast cancer treatments, especially chemotherapy, may reduce the levels of certain hormones in your body. These include estrogen and progesterone, the hormones responsible for female sex characteristics. Chemotherapy lowers the levels of estrogen and progesterone because it damages the ovaries, which produce these hormones.
Many women experience significant emotional and physical symptoms as a result of reduced estrogen and progesterone levels. The severity of these symptoms depends on your age, your general health, and the type and length of chemotherapy treatment you receive.
Changes in Sexual Desire and Responsiveness
When your hormone levels are lower, you may feel a decrease in sexual desire and/or a change in your sexual responses. These changes may be caused directly by decreased hormone levels, or indirectly by the other physical changes you may experience, such as vaginal dryness or discomfort during intercourse.
Changes in sexual desire and responsiveness can be very distressing, especially since many people find it difficult to talk about sexual issues. However, the best way to deal with these changes is to discuss your feelings and concerns openly. If you are in a relationship, discuss the changes with your partner so you can work together to find new ways of expressing and enjoying intimacy. Whether or not you have a partner, you may find it helpful to talk to a professional therapist or counselor. Additionally, many women find that support groups for breast cancer survivors are the best forums for discussing sexual issues as well as every other aspect of treatment and life as a survivor.
“Changes in sexual desire and responsiveness can be very distressing, especially since many people find it difficult to talk about sexual issues.”
Vaginal Dryness and Atrophy
Decreased levels of estrogen and progesterone caused by chemotherapy may lead to vaginal dryness and a condition called vaginal atrophy in which the vagina loses its shape and flexibility. These conditions can make intercourse painful, and sometimes even unbearable.
Estrogen cream can be very helpful in alleviating the discomfort, although the use of estrogen treatments after breast cancer is controversial. Another option is to try the many creams, gels and other lubricants available at most drug stores.
Menstrual Abnormalities and Premature Menopause
Other effects of lower estrogen and progesterone levels include menstrual abnormalities, meaning that your period may become irregular, and premature menopause.Menopause is a condition that occurs naturally in most women between the ages of 50 and 60, as hormone levels drop with age.
Menopause is when a woman stops menstruating and can no longer have children. The symptoms of menopause include hot flashes, increased susceptibility to urinary tract and vaginal infections, as well as vaginal dryness and atrophy.
Chemotherapy causes premature menopause in about 30% of the women receiving treatment, particularly in those over 40. The symptoms of natural and premature menopause are the same, but they tend to be more severe when menopause is brought on prematurely. This is because in natural menopause the body adjusts to lower hormone levels over several years, while premature menopause causes a sudden and dramatic hormonal drop.
One effective treatment for the symptoms of menopause is hormone replacement therapy (HRT), which involves taking estrogen supplements. However, many doctors do not recommend HRT for breast cancer survivors because studies have shown a link between high estrogen levels and breast cancer. Because there are no definitive studies on how HRT affects breast cancer recurrence or survival, you should discuss all the options and risks with your doctor.
An alternative to HRT is to take phytoestrogens, which are estrogen-like substances found in soy products and other plants. Again, there is little research on the safety of phytoestrogens for breast cancer survivors and you should consult with your doctor before taking them.